Organophosphate and carbamate poisoning in infants and children

R. J. Zwiener, C. M. Ginsburg

Research output: Contribution to journalArticle

134 Scopus citations

Abstract

The clinical and laboratory features of moderate to severe organophosphate and carbamate toxicity in 37 infants and children are presented. Ingestion of an improperly stored liquid pesticide was the most common route of intoxication (76% of patients); five (14%) children became intoxicated after playing on carpets and floors of homes that had been sprayed or fogged by unlicensed exterminators. The transfer diagnoses were incorrect for 16 or 20 patients who were transferred to our center from another institution. Miosis (73%), excessive salivation (70%), muscle weakness (68%), and lethargy (54%) were the most common abnormal signs; 49% and 22% of patients had tachycardia and seizures, respectively, and 38% of children had respiratory insufficiency that required endotracheal intubation and mechanical ventilation. The results of erythrocyte and serum cholinesterase activity assays were concordant in 83% of patients. Thirty-four (92%) patients were treated with atropine and/or pralidoxime; three patients required only supportive care. Most patients had a prompt response to therapy; however, two patients with organophosphate toxicity required multiple doses of atropine during a 24-hour period; in both instances, the doses of atropine were subtherapeutic. There were no deaths. Pneumonitis and/or atelectasis developed in ten patients, including six who had ingested a petroleum distillate-containing insecticide.

Original languageEnglish (US)
Pages (from-to)121-126
Number of pages6
JournalPediatrics
Volume81
Issue number1
StatePublished - Jan 1 1988

    Fingerprint

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this